Michigan, 2013Winter Storm and Winter Weather in Michigan, January 30 to 31, 2013
January 30 to 31, 2013 · NWS MQT · 14 events in 12 counties and zones
A strong cold front moving through Upper Michigan produced heavy snow over the east half of Upper Michigan on the 30th, and then moderate to heavy lake effect snow and blowing snow behind the front into the 31st for portions of west and north central Upper Michigan.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through Upper Michigan produced heavy snow over the east half of Upper Michigan on the 30th, and then moderate to heavy lake effect snow and blowing snow behind the front into the 31st for portions of west and north central Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 29, 11:05 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 29, 11:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 AM EST WED JAN 30 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 504 PM EST TUE JAN 29 2013
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH FROM
NE MANITOBA THROUGH THE PLAINS INTO NEW MEXICO. WEAK SHRTWVS
EMBEDDED IN THE SW FLOW FROM THE SRN PLAINS INTO THE GREAT LAKES
SUPPORTED AREAS OF SHRA/TSRA NEAR A SFC FRONT EXTENDING FROM NE WI
THROUGH CNTRL MO AND INTO CNTRL OK. THE MAIN SHRTWV WAS REMAINED
NEAR THE BASE OF THE TROUGH...MOVING TOWARD THE TX/OK PANHANDLE.
PCPN HAD DIMINISHED OVER UPPER MICHIGAN WITH MAINLY SOME SCT LIGHT
SHOWERS MOVING THROUGH FAR SRN UPPER MI. WEST WINDS AND SLIGHTLY
DRIER AIR BEHIND A TROUGH SLIDING TO NEAR P53-ISQ HAS BROUGHT
IMPROVED VISIBILITIES THROUGH THE CNTRL AND WEST CWA.
ALTHOUGH THE 12Z ECMWF WAS A BIT SLOWER THAN THE 12Z GFS...THE MODELS
WERE IN RELATIVELY GOOD AGREEMENT WITH REGARD TO OVERALL PCPN/SNOW
POTENTIAL ACROSS THE CWA. ALTHOUGH THE 12Z NAM HAD SHIFTED THE
HEAVIER QPF AXIS WELL TO THE EAST...THE 18Z RUN HAS COME BACK INTO
BETTER AGREEMENT WITH THE GLOBAL MODELS. MODELS DIFFICULTY IN
HANDLING THE CONVECTION AND HEAVY RAIN NEAR THE FRONT MAY ACCOUNT
FOR A PORTION OF THE INCONSISTENCY AND VARIABILITY AND STILL LEADS
GREATER THAN USUAL UNCERTAINTY. ALTHOUGH THERE IS MODERATE
CONFIDENCE WITH THE MULTI-MODEL BLEND OF THE GFS/ECMWF/NAM/REG-GEM
USED FOR QPF...TIMING OF THE HEAVIER PCPN ONSET MAY BE A BIT DELAYED
GIVEN ECMWF/NAM TRENDS.
THE STRONGEST DYNAMICS ARE EXPECTED TO DEVELOP BTWN 12Z-18Z/WED AS
THE NM SHRTWV LIFTS TOWARD THE GREAT LAKES. A COUPLED UPPER LEVEL
JET STRUCTURE AND RESULTING STRONG 800-600 MB FGEN WILL SUPPORT A
PERIOD OF MODERATE TO HEAVY PCPN IN THE REGION...WITH THE BEST
CHANCE FOR HEAVY SNOW OVER THE SE HALF OF UPPER MI. EXPECT A SHARP
NW EDGE OF THE PCPN BAND DUE TO STRONG DESCENDING FGEN CIRCULATION
BRANCH WHICH REDUCES CONFIDENCE IN PCPN AMOUNTS THROUGH CNTRL UPPER
MI. QPF VALUES IN THE 0.30 TO 0.60 INCH RANGE WITH SNOW/WATER RATIO
VALUES NEAR 16/1 SUPPORTS GENERALLY 4 TO 8 INCH SYNOPTIC
SNOW...GREATEST OVER THE FAR S AND EAST. LAKE ENHANCED SNOW WILL
GENERALLY BE LIGHT EARLY WED WITH LOW INVERSION HEIGHTS NEAR 4K FT
AND 850 MB TEMPS ONLY NEAR -10C BUT BY WED AFTERNOON SNOWFALL RATES
OVER N CNTRL AND FAR WEST NEAR IWD SHOULD INCREASE AS 850 MB TEMPS
FALL TO NEAR -16C. ALTHOUGH UPSLOPE FLOW SHOULD ENHANCE SNOWFALL
RATES...CYCLONIC 350 FLOW MAY ALSO LEAD TO GREATER AMOUNTS NEAR THE
SHORE WED AFTERNOON.
FCST CONFIDENCE WAS HIGH ENOUGH TO UPGRADE WATCHES TO WARNINGS OVER
THE EAST HALF BUT WITH AMOUNTS ONLY IN THE 2 TO 5 INCH RANGE OVER
MARQUETTE AND DICKINSON COUNTIES THROUGH WED AND PROXIMITY TO THE
EDGE OF THE SYNOPTIC PCPN...AN ADVY WAS ISSUED.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 446 PM EST TUE JAN 29 2013
INITIAL PART OF THE LONG TERM FORECAST IS HIGHLY DEPENDENT ON THE
TRACK OF THE SHORTWAVE RIDING UP THE UPPER TROUGH OVER THE CENTRAL
CONUS AND THE ASSOCIATED LOW DEVELOPING IN NORTHERN LOWER MI AND
THEN SHIFTING NORTHEAST INTO QUEBEC ON WEDNESDAY NIGHT. THE SHORT
TERM DISCUSSION COVERS MUCH OF THE DETAILS WITH THIS SYSTEM AND THE
MAIN FEATURE TO CAPTURE IN THE LONG TERM WITH THIS SYSTEM IS THE
DIMINISHING TREND IN THE POPS/QPF OVER THE EASTERN CWA.
BEHIND THIS FEATURE...EXPECT COLD AIR TO SURGE SOUTHEAST OVER THE
UPPER GREAT LAKES REGION AND REMAIN INTO THE WEEKEND. THIS COLD
AIR...H850 TEMPS IN THE LOW -20S CELSIUS...MOVING ACROSS THE
RELATIVELY WARM LAKE SUPERIOR WATERS WILL LEAD TO PERSISTENT LAKE
EFFECT. AMOUNTS AND LOCATIONS WILL LARGELY DEPEND ON WIND DIRECTION
AND DEEPER MOISTURE DURING THIS PERIOD.
FOR WEDNESDAY NIGHT...LAKE EFFECT WILL BE INCREASING IN INTENSITY
OVER THE WEST THROUGH THE NIGHT DUE TO INCREASING COLD AIR AND
DEEPER MOISTURE ARRIVING FROM THE NORTHWEST. THIS WILL PUSH
INVERSION HEIGHTS TOWARDS 10KFT OVER THE WITH WESTERN AREAS AND
WITH DELTA-T VALUES AROUND 23...LAKE INDUCED CAPE VALUES RISE
TOWARDS 500-700 J/KG. EXPECT THE HIGHEST AMOUNTS...2-6 INCHES...IN
THE NORTH-NORTHWEST WIND FAVORED LOCATIONS. OVER THE
EAST...FORECAST IS A LITTLE MORE UNCERTAIN DUE TO THE SYSTEM...BUT
THEY TOO SHOULD TRANSITION TO LAKE EFFECT. WITH MOISTURE HELP FROM
THE SYSTEM...SNOW AMOUNTS WILL BE HIGHER THERE ESPECIALLY IN THE
LOCATIONS FAVORED BY NORTH-NORTHWEST WINDS. THE HIGHEST AMOUNTS WILL
LIKELY OCCUR THROUGH THE NIGHT OVER THE WESTERN PORTIONS OF ALGER
COUNTY...WHERE COASTAL EFFECTS FROM NORTHERN MARQUETTE COUNTY WILL
LIKELY INCREASE CONVERGENCE THERE AND THUS SNOWFALL AMOUNTS. HAVE
TRENDED POPS TOWARDS THIS IDEA FOR THE WEDNESDAY NIGHT PERIOD.
WITH THE COLD AIR CONTINING TO FLOW OVER THE AREA ON
THURSDAY...MULTI-BAND LAKE EFFECT WILL BE AIDED BY THE INCREASED MID
LEVEL MOISTURE MOVING OVER THE AREA BEHIND A SHORTWAVE DROPPING
THROUGH THE UPPER/MID MISSISSIPPI VALLEY ON THURSDAY. THIS WILL LEAD
TO INVERSION HEIGHTS IN THE 7-10KFT RANGE OVER THE AREA...WITH THE
HIGHEST VALUES OVER THE EAST. THE MAIN DETERMINING FACTOR FOR SNOW
AMOUNTS IN THE NORTHWEST WIND FAVORED LOCATIONS ON THURSDAY WILL BE
WHEN THE DGZ FALLS BELOW OR TO THE BOTTOM OF THE CLOUD LAYER. THIS
WILL OCCUR FIRST OVER THE WEST AND THEN OVER THE EAST LATE IN THE
DAY. THIS WILL LEAD TO A TRANSITION TO LOWER SNOW RATIOS WITH THE
TRANSITION TO MORE COLUMNS THAT IS USUALLY SEEN IN COLD/ARCTIC AIR
MASSES. WITH THE WINDS BACKING TO MORE OF A NORTHWEST WIND
DIRECTION THROUGH DAY...WOULD EXPECT THERE TO BE A COUPLE ENHANCED
LOCATIONS DUE TO INCREASED CONVERGENCE. AT THIS TIME...WOULD EXPECT
IT TO BE OVER GOGEBIC/ONTONAGON AND ALGER COUNTIES.
HIGH PRESSURE SLIDING SOUTHEAST FROM THE DAKOTAS ON THURSDAY NIGHT
WILL LEAD TO BACKING WINDS TO THE WEST OVER THE WESTERN LAKE AND
WEST-NORTHWEST OVER THE EAST. THIS WILL CONTINUE INTO FRIDAY AS THE
HIGH MOVES INTO THE MID MISSISSIPPI VALLEY AND LEADS TO WEST TO
WEST-SOUTHWEST WINDS. THESE WINDS WILL BE AIDED BY A WEAK LOW
DEVELOPING OVER EASTERN LAKE SUPERIOR. COLD AIR IS STILL IN THE
LOWER -20S CELSIUS DURING THE PERIOD...SO THE LAKE EFFECT WILL BE
ONGOING. BUT...WITH THE HIGH REDUCING THE MOISTURE ABOVE H850 AND
INCREASING THE SUBSIDENCE INVERSION EXPECT THERE TO BE A GRADUAL
DECREASE IN INTENSITY DURING THAT TIME FRAME.
DEFINITELY THINK THAT THE NORTH-NORTHWEST WIND LOCATIONS WILL NEED
LAKE EFFECT SNOW ADVISORIES DURING THIS WEDNESDAY NIGHT INTO
THURSDAY NIGHT PERIOD. WARNINGS ARE A LITTLE MORE UNCERTAIN DUE TO
THE LIMITED PERIODS OF THE BEST OMEGA WITHIN THE DGZ. OUT OF ALL OF
THE LOCATIONS...WOULD THINK THAT ALGER COUNTY WOULD HAVE THE BEST
OPPORTUNITY OF SEEING WARNING SNOWFALL AMOUNTS. OPTED TO GO AHEAD
AND ISSUE THE LAKE EFFECT SNOW ADVISORY FOR GOGEBIC/ONTONAGON
COUNTIES AND THE REST OF THE FAVORED AREAS WILL NEEDED TO BE ADDED
IN THE NEXT 12-24HRS.
HEADING INTO THE WEEKEND...THE COLDER AIR WILL BEGIN TO LOSE IT/S
GRIP ON THE AREA AS THE UPPER TROUGH SHIFTS TO THE EAST AND AREA
COMES UNDER NORTHWEST FLOW ALOFT. THESE PERIODS COME DOWN TO
TIMING/LOCATING SHORTWAVES MOVING THROUGH THE FLOW AND HAVE TRIED
TO FOLLOW A GENERAL CONSENSUS FOR TIMING THESE WAVES. FIRST ONE
LOOKS TO MOVE THROUGH THE AREA ON SATURDAY NIGHT AND AGAIN ON
SUNDAY NIGHT INTO MONDAY. BETWEEN THOSE TWO PERIODS...THERE SHOULD
BE ENOUGH COLD AIR TO SUPPORT LAKE EFFECT SNOW IN AREAS FAVORED BY
NORTHWEST WINDS.
WITH THE COLD AIR SPILLING INTO THE AREA...A COOLING TREND IS
EXPECTED FOR THE SECOND HALF OF THE WORK WEEK. FRIDAY CONTINUES TO
LOOK LIKE THE COLDEST DAY OVER THE NEXT 7 DAYS...WITH HIGHS OVER THE
WEST STRUGGLING TO RISE ABOVE 0 DEGREES. THIS COLD AIR WILL CAUSE
WIND CHILL VALUES TO APPROACH -25 ON ON THURSDAY NIGHT INTO
FRIDAY MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY MORNING OVER THE
INTERIOR WEST HALF OF UPPER MICHIGAN. TEMPERATURES WILL THEN WARM
BACK TO MORE NORMAL VALUES BY THE FIRST PART OF NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1205 AM EST WED JAN 30 2013
CONFIDENCE IN THIS FORECAST CONTINUES TO BE LOW AS DRIER AIR SEEMS
TO BE WINNING OVER UPSLOPE LOW CIGS THAT WERE EXPECTED TO REMAIN AND
DEVELOP OVERNIGHT. MVFR CONDITIONS WILL CONTINUE AT CMX THROUGH THE
PERIOD. AT IWD...LAKE ENHANCEMENT KICKS IN WITH VISIBILITY FALLING
TO IFR BY WED MORNING AND STAYING THERE THROUGH THE REST OF THE
PERIOD WITH UPSLOPE HELPING THE LAKE EFFECT. MVFR CONDITIONS AT SAW
WILL GIVE WAY TO IFR BY WED MORNING AS SYSTEM SNOW MOVES IN. AS
WINDS GO NNW BY EVENING...CONDITIONS SHOULD IMPROVE TO MVFR AT SAW
AS SYSTEM SNOW MOVES OUT.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 504 PM EST TUE JAN 29 2013
A DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH LAKE HURON WEDNESDAY
AND TO THE NORTHEAST BY WEDNESDAY NIGHT WILL LIKELY BRING A PERIOD
OF N TO NW GALES TO CENTRAL AND EASTERN LAKE SUPERIOR LATE TONIGHT
INTO WEDNESDAY NIGHT. WINDS/WAVES COMBINED WITH ARCTIC AIR SETTLING
OVER THE AREA WILL RESULT IN FREEZING SPRAY...POSSIBLY HEAVY AT
TIMES LATE WEDNESDAY INTO FRIDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST WEDNESDAY FOR
MIZ011.
WINTER STORM WARNING UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR
MIZ012>014.
WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 7 AM EST
THURSDAY FOR MIZ006-007-085.
LAKE EFFECT SNOW ADVISORY FROM 7 AM EST /6 AM CST/ THIS MORNING
TO 7 AM EST /6 AM CST/ FRIDAY FOR MIZ002-009.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 AM EST
THURSDAY FOR MIZ005.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY FOR LSZ265>267.
GALE WARNING FROM 10 AM THIS MORNING TO 4 AM EST THURSDAY FOR
LSZ267.
GALE WARNING FROM 5 AM EARLY THIS MORNING TO 4 AM EST THURSDAY
FOR LSZ264>266.
HEAVY FREEZING SPRAY WARNING FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 7 AM EST /6 AM CST/ FRIDAY FOR LSZ162-263-264.
GALE WARNING FROM 5 AM EARLY THIS MORNING TO 10 PM EST THIS
EVENING FOR LSZ263.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...JLB
LONG TERM...SRF
AVIATION...07
MARINE...JLBHazardous weather outlook, Jan 29, 3:30 PM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EST TUE JAN 29 2013
MIZ006-007-012>014-085-301200-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
430 PM EST TUE JAN 29 2013 /330 PM CST TUE JAN 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
MODERATE SNOW IS EXPECTED TO DEVELOP OVERNIGHT. SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE TO HEAVY SNOW ACCUMULATIONS ARE POSSIBLE WEDNESDAY INTO
WEDNESDAY EVENING. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
IN THE SNOWBELTS FAVORED BY NORTHWEST WINDS...AN EXTENDED PERIOD OF
LAKE EFFECT SNOW WILL GET UNDERWAY WEDNESDAY NIGHT WITH MODERATE SNOW
ACCUMULATIONS POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY. AREAS OF
BLOWING SNOW ARE ALSO EXPECTED...MAINLY ALONG THE LAKE SUPERIOR
SHORELINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
MIZ001>003-009-084-301200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
430 PM EST TUE JAN 29 2013 /330 PM CST TUE JAN 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
IN THE SNOWBELTS FAVORED BY NORTH TO NORTHWEST WINDS...AN EXTENDED
PERIOD OF LAKE EFFECT SNOW WILL GET UNDERWAY WEDNESDAY WITH MODERATE
SNOW ACCUMULATIONS POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
PATCHY BLOWING SNOW IS ALSO EXPECTED. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.
WIND CHILL READINGS WILL APPROACH 25 DEGREES BELOW ZERO ON THURSDAY
NIGHT INTO FRIDAY MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ005-011-301200-
MARQUETTE-DICKINSON-
430 PM EST TUE JAN 29 2013 /330 PM CST TUE JAN 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
MODERATE SNOW IS EXPECTED TO DEVELOP OVERNIGHT. SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE SNOW ACCUMULATIONS ARE EXPECTED WEDNESDAY INTO WEDNESDAY
EVENING. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
WIND CHILL READINGS WILL APPROACH 25 DEGREES BELOW ZERO ON THURSDAY
NIGHT INTO FRIDAY MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
MIZ004-010-301200-
BARAGA-IRON-
430 PM EST TUE JAN 29 2013 /330 PM CST TUE JAN 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE WEDNESDAY.
IN THE SNOWBELTS FAVORED BY NORTHWEST WINDS...AN EXTENDED PERIOD OF
LIGHT LAKE EFFECT SNOW WILL GET UNDERWAY WEDNESDAY NIGHT AND CONTINUE
INTO THURSDAY NIGHT.
WIND CHILL READINGS WILL APPROACH 25 DEGREES BELOW ZERO ON THURSDAY
NIGHT INTO FRIDAY MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-301200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
430 PM EST TUE JAN 29 2013 /330 PM CST TUE JAN 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTH GALES TO 35 KNOTS ARE EXPECTED LATE TONIGHT...MAINLY ACROSS
CENTRAL LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTH GALES OF 35 TO 40 KNOTS ARE EXPECTED TO CONTINUE ACROSS MUCH OF
LAKE SUPERIOR WEDNESDAY THROUGH LATE WEDNESDAY NIGHT.
HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH OF LAKE SUPERIOR WEDNESDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-301200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
430 PM EST TUE JAN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW NORTH TO NORTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE
POSSIBLE WEDNESDAY INTO WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
Winter Storm, Menominee
- When
- January 30, 2:00 AM CST to 8:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The Menominee County emergency manager reported 12-hour snowfall totals of 5 to 7 inches in Menominee and 6 to 8 inches from Daggett to Carney. North winds gusting to 25 mph caused poor visibility in blowing snow and also caused considerable drifting of snow with 3 to 4 foot drifts being reported near Daggett and Carney. Poor road conditions and visibility reduced to less than one-half mile were reported on US-41 between Menominee and Carney. Menominee Schools were closed on the 30th and were on a two-hour delay on the 31st due to effects from the storm. Carney-Nadeau and Stephenson schools were closed on the 31st.
Winter Storm, Northern Schoolcraft
- When
- January 30, 6:00 AM EST to January 31, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was a report of eight inches of snow in Seney in less than nine hours. Poor road conditions and poor visibility in blowing snow were common. The Michigan State Police reported that slippery roads contributed to a fatal accident that occurred just west of the Seney rest area around 4 pm EST on the 30th. A 39-year-old Marquette man was killed when the passenger car he was driving lost control and slid into a logging truck on Highway M-28.
Winter Storm, Alger
- When
- January 30, 7:00 AM EST to January 31, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers south of Grand Marais and near Munising measured 14 inches of snow over 24 hours. There was also a report of an estimated 12 inches of snow in just over 12 hours north of Shingleton on the 30th. Near whiteout conditions in blowing snow and poor road conditions were reported throughout the county. Schools throughout the county were closed on the 31st due to effects from the storm.
Winter Storm, Southern Schoolcraft
- When
- January 30, 8:00 AM EST to 10:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Widespread snowfall totals of 7 to 9 inches and poor road conditions were reported throughout southern Schoolcraft County. Manistique Area Schools were closed on the 31st due to effects from the storm.
Winter Storm, Luce
- When
- January 30, 8:00 AM EST to January 31, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report of eight inches of snow in less than 12 hours at McMillan while Newberry measured between seven and eight inches in less than 12 hours. Tahquamenon Area Schools were closed on the 31st due to effects from the storm.
Winter Weather, Northern Houghton
- When
- January 30, 8:00 AM EST to January 31, 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers in Winona and Redridge measured eight inches of snow in 24 hours.
Winter Storm, Marquette
- When
- January 30, 8:30 AM EST to January 31, 1:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured a storm total of 17 inches into the morning of the 31st. Gusty north winds to 30 mph contributed to poor visibility and poor road conditions due to considerable blowing and drifting snow. Schools were closed throughout the county on the 31st due to the effects of the storm.
Winter Weather, Keweenaw
- When
- January 30, 8:30 AM EST to January 31, 8:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer at Mohawk measured 11 inches of snow in 36 hours.
Winter Storm, Delta
- When
- January 30, 9:00 AM EST to 10:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The spotter in Bark River estimated 8 to 9 inches of snow in less than 12 hours with over one-inch per hour snowfall rates observed. Widespread 8 to 11 inch storm total snowfall amounts were reported throughout the county along with near whiteout conditions in blowing snow. Area schools were closed on the 31st due to effects from the storm.
Winter Storm, Baraga
- When
- January 30, 9:00 AM EST to January 31, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer in Herman measured 12 inches of snow in 24 hours.
Winter Weather, Gogebic
- When
- January 30, 9:00 AM CST to January 31, 7:00 AM CST
- Where
- Gogebic forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The spotter in Bessemer measured 7.5 inches of snow in 24 hours. The Gogebic County Sheriff's Department reported that poor visibility in heavy snow contributed to an accident involving a car and a snowmobile on the afternoon of the 30th. A 57-year-old man attempting to cross Highway US-2 on his snowmobile was struck by a car. The man was taken to Aspirus Grandview Hospital for a severe leg injury.
Winter Weather, Dickinson
- When
- January 30, 9:00 AM CST to 8:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers in the Norway-Iron Mountain area measured four to five inches of snow in ten hours.
Winter Weather, Gogebic
- When
- January 31, 6:00 AM CST to 9:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A spotter in Ironwood estimated three to four inches of snow in three hours. The snow was moderate to heavy at the time of the observation.
Winter Storm, Alger
- When
- January 31, 3:00 PM EST to 11:59 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was an estimated 12 inches of snow in 24 hours near Au Train ending on the morning of February 1st. It was still snowing heavily on the morning of the 1st at the time of the report.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 30, 20131 death · 18 injured · $75 million · EF3 · 45 events
- Tornadoes and Damaging Winds in Tennessee, January 30, 20131 death · 4 injured · $10 million · EF2 · 93 events
- Tornadoes and Damaging Winds in Kentucky, January 30, 20132 injured · $826,000 · EF2 · 39 events
- Flooding and Damaging Winds in West Virginia, January 30 to 31, 20131 death · $43,000 · 50 kt wind · 12 events
- Flash Flooding in Maryland, January 30 to 31, 20131 death · 6 events
- Flood in Michigan, January 30 to 31, 2013$4.6 million · 1 event
- Flash Flooding and Flood in Virginia, January 30 to 31, 2013$1.6 million · 70 kt wind · 21 events
- Tornado and Damaging Winds in Alabama, January 30, 2013$114,000 · EF1 · 28 events
- Damaging Winds in Indiana, January 30, 2013$399,000 · 70 kt wind · 21 events
- Damaging Winds in Pennsylvania, January 30, 2013$295,000 · 58 kt wind · 20 events
- Damaging Winds in South Carolina, January 30, 2013$150,000 · 50 kt wind · 29 events
- Tornadoes and Hail in Georgia, January 30, 2013$123,000 · EF0 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428817, 428867, 428865, 428856, 428859, 428940, 428873, 428939, 428831, 428938, 428891, 428892, 428941, 428967.